Changes in your blood sugar levels can affect how you feel. To help you keep the level steady and healthy, your body makes a hormone called glucagon while you sleep and after you eat.
Glucagon helps your liver break down the food you eat to make glucose.
If your blood sugar drops too low, you can get hypoglycemia. This can make you feel dizzy or sluggish or even pass out. Glucagon can help with hypoglycemia so you feel right again.
How Glucagon Works
Glucagon works with your liver to turn a type of stored sugar called glycogen into glucose. Glucose goes from your liver into your blood to give you energy.
Glucagon can tell your liver not to take in too much glucose from the food you eat and to release stored sugar into your blood instead. This can keep your glucose levels steady.
If your blood sugar dips too low, your pancreas releases glucagon to tell your liver to make more glucose.
Glucagon can also play a role in how amino acids (compounds that help make up muscles and tissue in your body) make glucose. And it can break down triglycerides, or fat your body stores, into fuel.
Glucagon and Insulin
Glucagon and insulin, another kind of hormone, should work as a team to keep your blood sugar in balance.
The cells in your pancreas that make glucagon are similar to cells that make insulin. Your body needs it to turn blood sugar into fuel.
If you have diabetes, your body either doesn't make insulin or doesn't make enough. This can change how your body makes glucagon.
Usually, food gives your body the sugar and energy it needs. Glucagon levels then go down because your liver doesn't need to make more sugar to fuel your muscles.
With diabetes, your pancreas doesn't stop making glucagon when you eat. This can raise your blood sugar levels too much after your meals.
You also may make too much glucagon if you've had a sudden weight loss for any reason. It's rare for someone to make too little glucagon, though this sometimes happens in babies.
When Blood Sugar Dips Too Low
Hypoglycemia refers to a blood sugar level that's gotten too low. You might have it if you feel you are:
- Having difficulty with speech
- Shaky or unsteady
You can treat mild hypoglycemia with a sugary snack, drink, or glucose tablet. This can quickly get your blood sugar levels back to normal.
If your blood sugar gets too low, you may pass out or even go into a coma. People with type 1 diabetes are at higher risk for this severe type of hypoglycemia. But you also can get it if you have type 2 diabetes and take insulin. It's important for all people with diabetes to watch their blood sugar levels.
To treat severe hypoglycemia, you need a quick dose of glucagon. If you've fainted, someone can give you a shot of the hormone to boost your blood sugar levels.
Your doctor can prescribe an emergency glucagon kit. This contains the hormone in a powder and a syringe filled with fluid. It will have clear instructions on how to quickly mix and inject the glucagon shot.
Teach your family, roommates, or coworkers how to give you the shot in case you pass out. If your child has diabetes, you can give the school nurse a glucagon kit to use in case of an emergency.
After a shot of glucagon, you should become conscious again. Check your kit every six months to make sure the medication hasn't expired.
Read more on: diabetes